View Single Post
  #2  
Old 08-28-2008, 04:26 PM
We Hope's Avatar
We Hope We Hope is offline
Founding Moderator
 
Join Date: Mar 2008
Posts: 2,155
Default Re: Warning: Risk of Deafness from Ear Medications

Natalie,

This class of antibiotics comes in many forms--inhalation and parenteral (by injection) as well as preparations for the ears.

http://www.drugs.com/cons/gentamicin-systemic.html

"Aminoglycosides given by injection are usually used for serious bacterial infections for which other medicines may not work. However, aminoglycosides may also cause some serious side effects, including damage to your hearing, sense of balance, and kidneys.

"Other medical problems—The presence of other medical problems may affect the use of the aminoglycosides. Make sure you tell your doctor if you have any other medical problems, especially:

"Loss of hearing and/or balance (eighth-cranial-nerve disease)—High aminoglycoside blood levels may cause hearing loss or balance disturbances"

I learned first-hand what this type of antibiotic can do when I was very young; our Sheltie (Lucky) suffered permanent loss of her hearing because of its use. The "vet" at the time never spoke a word about this possibility when giving her an injection of this sort.

We knew she was able to hear from the beginning--then she suddenly stopped being able to do that. I don't believe the "treatment" cleared up the infection she had, as she completely lost control of her bladder. To make matters worse, the "vet" had hit a nerve with this injection, causing a palsy and loss of use of one of her front legs. Friends of the family suggested getting another doctor to help her.

My parents left me home when they took this little puppy elsewhere; they were afraid she wouldn't be coming back--so was I. She got treated for her very bad UTI and didn't need to stay at the hospital--this was the first of many years of visits to "Grampa".

He told them that indeed, she'd lost her hearing from it and there was no way to restore it and that she had heretofore undiagnosed epilepsy (we saw no seizures). He suggested daily massage for her leg, which had atrophied somewhat. The question of quality of life came up--he told them she sure had that, but that she probably wouldn't live past 5 years of age with all of her problems.

We developed a method of hand signals for communicating with her, the massage restored the leg so that it no longer shook and she could use it normally, and her daily medications kept her from ever having a seizure. She lived to be 11 years old.



This is Lucky--you see how well she did.

Kathy
Attached Images
File Type: jpg My Big Girl, Lucky2.jpg (51.7 KB, 0 views)